Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 35, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 29, 2022, 2:42 AM CDT for 9 counties in Kansas. It took effect at May 29, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2022, 2:42 AM CDT (07:42 UTC)
- In effect from
- May 29, 2022, 12:00 PM CDT
- Expired
- May 29, 2022, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2115 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2864 m above ground
- 0-6 km bulk shear
- 194 kt
- 0-1 km storm-relative helicity
- 2281 m²/s²
- 0-3 km storm-relative helicity
- 2358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 33.4
The text
As transmitted.
029 WWUS83 KDDC 290742 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 242 AM CDT Sun May 29 2022 KSZ061-062-074-075-084-085-292300- /O.UPG.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/ /O.NEW.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/ /O.NEW.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 242 AM CDT Sun May 29 2022 /142 AM MDT Sun May 29 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch For wind and low relative humidity is in effect from Monday afternoon through Monday evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Timing...Sunday afternoon and evening and then again on Monday afternoon and evening. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ076-086-087-292300- /O.UPG.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/ /O.NEW.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/ Haskell-Seward-Meade- 242 AM CDT Sun May 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 076...086 AND 087... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from noon today to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 076 Haskell... Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Timing...Sunday afternoon and evening. * Relative Humidity...As low as 7 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
553 WWUS83 KDDC 291611 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1111 AM CDT Sun May 29 2022 KSZ061-062-074-075-084-085-300200- /O.CON.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/ /O.CON.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 1111 AM CDT Sun May 29 2022 /1011 AM MDT Sun May 29 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Timing...Sunday afternoon and evening and then again on Monday afternoon and evening. * Relative Humidity...As low as 6 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ076-086-087-300200- /O.CON.KDDC.FW.W.0035.220529T1700Z-220530T0200Z/ Haskell-Seward-Meade- 1111 AM CDT Sun May 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 076...086 AND 087... * Affected Area...In Kansas...Fire Weather Zone 076 Haskell... Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Timing...Sunday afternoon and evening. * Relative Humidity...As low as 6 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
565 WWUS83 KDDC 291900 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 200 PM CDT Sun May 29 2022 KSZ061-062-074-075-084-085-300300- /O.UPG.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/ /O.NEW.KDDC.FW.W.0036.220530T1700Z-220531T0200Z/ /O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 200 PM CDT Sun May 29 2022 /100 PM MDT Sun May 29 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Timing...Sunday afternoon and evening and then again on Monday afternoon and evening. * Relative Humidity...As low as 6 percent. * Temperatures...In the upper 80s to 90s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ076-086-087-300200- /O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/ Haskell-Seward-Meade- 200 PM CDT Sun May 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 076...086 AND 087... * Affected Area...In Kansas...Fire Weather Zone 076 Haskell... Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * Winds...Southwest 30 to 35 mph with gusts up to 50 mph. * Timing...Sunday afternoon and evening. * Relative Humidity...As low as 6 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 29, 2:21 AM CDT, 21 minutes earlier.
Area forecast discussion, May 29, 2:21 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 221 AM CDT Sun May 29 2022 ...Updated Short Term, Long Term and Fire Weather Discussions... .SHORT TERM...(Today and tonight) Issued at 216 AM CDT Sun May 29 2022 A dryline, located near Garden City and Liberal at 06z Sunday, will cross southwest Kansas today with all the models in decent agreement with this boundary being located near Larned, Greensburg and east of Ashland by late day. As this dryline mixes eastward during the day a cold front/surface boundary will briefly drop south into west central and north central kansas early in the day before lifting back north during the afternoon. Between this surface boundary and dryline it will be hot and dry. The warmest temperatures during the afternoon is expected to be near and just behind the dryline where good mixing potential and drier air will be present late day. Trended above guidance today for this in these locations and may even this end up being a few degrees too cool depending on exactly where the dryline will end up between 21z Sunday and 00z Monday. Also the greatest risk of critical fire conditions will also exist west of the dryline and south of the surface boundary late day given the gusty southwest winds and humidity values falling back into the single digits and teens. Based on the fuel status across southwest Kansas along with the expected winds and dry conditions will upgrade the current Fire Weather Watch to a Red Flag Warning. Further east, possibly as far as Larned, Greensburg and Ashland, near critical fire weather conditions can be expected. Tonight the dryline will retreat westward towards the Colorado border with +60 dewpoints spreading back westward also. A developing low level jet is also expected to develop during the overnight hours. Given these conditions overnight will favor keeping overnight temperatures warmer than what the latest guidance suggests east of the dryline. .LONG TERM...(Monday through Saturday) Issued at 216 AM CDT Sun May 29 2022 Focus during the day on Monday will once again be centered on the dryline location as it crosses southwest Kansas. Latest models earlier this Sunday morning were in decent agreement with this dryline being located near Pratt and Medicine Lodge between 21z Monday and 00z Tuesday. West of this boundary another hot and dry day can be expected and based on the temperatures near the top of the forecast mixed layer from BUFR soundings late day west of this dryline it appears that highs in the low to mid 90s will be possible which happens to correspond to the NBM max temp 75th to 90th percentile. Humidity values during the afternoon will fall back into the 10 to 15 percent range and given the forecast boundary layer winds during the afternoon it appears that wind gusts in excess of 30 mph will be possible from time to time. Given these conditions, the latest report on fuels across southwest Kansas will issue a fire watch for the western six counties near the Colorado border. Thunderstorm chances will be a concern Monday night for locations east of highway 183 based on the moisture return ahead of the dryline, approaching cold front from the north and cooling mid level temperatures. At this time given the better late day instability, low level moisture return and improving forcing along the dryline/cold front it appears that the better chance for convection after sunset Monday night will be near and east of a Hays to Larned line as a mb PVU lifts northeast across north central Kansas. A lower probability for any isolated storms will be possible further south along the dryline (Pratt and Medicine Lodge areas) given the warm mid level temperatures. Although the chances for storms may be small for locations east of highway 183...any storm that does develop Monday night will likely become severe with greater than 2” hail and strong damaging winds. Also early in the event there will be a slight chance for an isolated tornado. Models early next week differ on how quickly this cold front moves south into northern Oklahoma late Monday night/early Tuesday which will result in still some uncertainty on afternoon convection chances Tuesday. At this time confidence is not high on which model is more correct so will stay close to the previous runs on precipitation chances east/southeast of Dodge City. By Tuesday night all the models finally place this surface boundary across northern Kansas as the next upper level trough crosses the four corners region and starts to move into the Central Rockies. Warm air advection and improving moisture begins to develop Tuesday night north of this surface boundary across southwest Kansas. This moisture and lift will improve during the day on Wednesday as the upper level trough exits the Rockies and approaches western Kansas. Rain showers and possibly even a few scattered thunderstorms will be likely given this developing environment across southwest and south central Kansas mid week. Along with these showers it will be unseasonably cool with the high temperatures mid week being 15 to 20 degrees below the seasonal normals. Exact rainfall amounts mid week is still somewhat unclear but the potential exists for rainfall totals of 1 to 2 inches will be possible in some areas from this next round of precipitation. Location of these higher rainfall totals will be focused near the Oklahoma border. Dry and warmer conditions can be expected late week/early next weekend once the upper level trough passes and westerly flow across the Rockies improves. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1214 AM CDT Sun May 29 2022 BUFR soundings remain in good agreement with previous runs with a strong southwest winds of 50 to 55 knots in the 1500 to 2000ft AGL level overnight and again Sunday night, after 03z Monday. Will therefore be inserting/keeping a wind shear group from 06z to 12z Sunday and from 03z to 06z Monday. At the surface the south winds overnight at 15 to 20 knots will increase to 25 to near 30 knots by 18z as the stronger winds in the boundary layer mixes down to the surface. Wind gusts of 40 knots will be possible from time to time during the afternoon. && .FIRE WEATHER... Issued at 216 AM CDT Sun May 29 2022 Hot and dry conditions can be expected today west of a dryline that is forecast to be near Meade and Dodge City by late day. As this dryline moves east during the day a weak surface boundary will briefly drop south into west central Kansas. Between this surface boundary and dryline the afternoon humidity values are expected to fall into the 5 to 15 percent range as gusty southwest winds develop. This will create dangerous fire conditions during the afternoon. Critical fire weather conditions will exist west of a Garden City to Liberal line so a red flag warning has been issued for this area. Tonight the dryline will move west towards the Colorado border only to mix back east across southwest Kansas during the day on Monday. Once again hot and dry conditions can be expected west of this dryline which will result in near critical to near critical fire weather conditions across portions of southwest Kansas. Areas west of Liberal will once again experience humidity values as low as 5 to 10 percent. Given these low afternoon humidity and wind speeds expected during the afternoon have decided to issue a fire weather watch for extreme southwest Kansas (west of Liberal). && .PRELIMINARY POINT TEMPS/POPS... DDC 99 67 92 56 / 0 0 0 10 GCK 97 59 89 53 / 0 0 0 0 EHA 94 59 89 51 / 0 0 0 0 LBL 98 62 91 54 / 0 0 0 0 HYS 97 67 89 56 / 10 10 0 20 P28 96 73 93 66 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT /11 AM MDT/ today through this evening for KSZ061-062-074>076-084>087. Fire Weather Watch from Monday afternoon through Monday evening for KSZ061-062-074-075-084-085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, May 28, 3:29 AM CDT, 23 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 329 AM CDT Sat May 28 2022 KSZ030-031-043>046-061>066-074>081-084>090-290830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 329 AM CDT Sat May 28 2022 /229 AM MDT Sat May 28 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Critical fire weather conditions are expected across parts of western Kansas this afternoon. See the fire weather message (TOPRFWDDC) for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Critical fire weather conditions are expected across parts of western Kansas Sunday afternoon. See the fire weather message (TOPRFWDDC) for details. There is a small chance of thunderstorms across south central Kansas Monday afternoon and evening. Any storms that develop could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:42 AM CDT | Fire Weather Watch | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 11 hr |
| May 29, 2:00 PM CDT | Red Flag Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 31 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.